Using Naloxone to Reverse Opioid Overdose in the Workplace: Information for Employers and Workers

October 2018
DHHS (NIOSH) Publication Number 2019-101

Background

Using Naloxone to Reverse Opioid Overdose in the Workplace: Information for Employers and Workers pdf icon[PDF – 785 KB]

What are opioids?

Opioids include three categories of pain-relieving drugs: (1) natural opioids (also called opiates) which are derived from the opium poppy, such as morphine and codeine; (2) semi-synthetic opioids, such as the prescription drugs hydrocodone and oxycodone and the illicit drug heroin; (3) synthetic opioids, such as methadone, tramadol, and fentanyl. Fentanyl is 50 to 100 times more potent than morphine. Fentanyl analogues, such as carfentanil, can be 10,000 times more potent than morphine. Overdose deaths from fentanyl have greatly increased since 2013 with the introduction of illicitly-manufactured fentanyl entering the drug supply [CDC 2016b; CDC 2018b]. The National Institute on Drug Abuse [NIDA 2018] has more information about types of opioids.

What is naloxone?

Naloxone hydrochloride (also known as naloxone, NARCAN® or EVZIO®) is a drug that can temporarily stop many of the life-threatening effects of overdoses from opioids. Naloxone can help restore breathing and reverse the sedation and unconsciousness that are common during an opioid overdose.

Side effects

Serious side effects from naloxone use are very rare. Using naloxone during an overdose far outweighs any risk of side effects. If the cause of the unconsciousness is uncertain, giving naloxone is not likely to cause further harm to the person. Reported side effects are often related to acute opioid withdrawal.  These may include body aches, increased heart rate, irritability, agitation, convulsions, vomiting and diarrhea.  Allergic reaction to naloxone is very uncommon.

Limitations

Naloxone will not reverse overdoses from other drugs, such as alcohol, benzodiazepines, cocaine, or amphetamines.  More than one dose of naloxone may be needed to reverse some overdoses.  Naloxone alone may be inadequate if someone has taken large quantities of opioids, very potent opioids, or long acting opioids. For this reason, call 911 immediately for every overdose situation.

See Resources for more information about naloxone and overdose.

Use the navigation menu to explore the entire document.

Page last reviewed: October 5, 2018